New York, 2018Damaging Wind in New York, August 7, 2018
August 7, 2018 · NWS BUF · 1 event in 1 county or zone
A pre-frontal trough moved across southern Ontario during the overnight and pre-dawn hours with weak forcing brushing areas close to the Canadian border. A cluster of storms developed over the western end of Lake Ontario and maintained intensity as they crossed the lake, likely due to better nocturnal instability over the very warm lake waters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough moved across southern Ontario during the overnight and pre-dawn hours with weak forcing brushing areas close to the Canadian border. A cluster of storms developed over the western end of Lake Ontario and maintained intensity as they crossed the lake, likely due to better nocturnal instability over the very warm lake waters. Outflow from these storms came onshore near Stony Point and Sackets Harbor with greater than 40 knots velocity and a still elevated core. This core came down as the storms approached Jefferson County. The storms quickly weakened as they moved onshore and away from the warm waters of Lake Ontario.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 3:22 AM EST, 36 minutes earlier.
Area forecast discussion, Aug 7, 3:22 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
422 AM EDT Tue Aug 7 2018
.SYNOPSIS...
A broken line of showers and thunderstorms will continue across the
area this morning ahead of a weak cold front. By this afternoon the
best thunderstorm threat shifts east of the area while a few
scattered showers and rumbles of thunder form along lake breeze
boundaries. More unsettled weather is expected on Wednesday when a
mid level disturbance will pass over the region. Temperatures
through the rest of the work week will remain near to slightly above
normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
A belt of deep subtropical moisture with PW values around 2 inches
will advect across the region early this morning while under the
broad synoptic lift in the right entrance region of an upper-level
jet streak. A broken line of showers will move across the region
from west to east in the pre-dawn hours, with scattered thunder also
expected. As we near sunrise, this line of showers will push east of
the Genesee Valley and into the North country, while also losing a
bit of their steam as the upper-level forcing pulls off to the
northeast. Otherwise, it is a warm and muggy morning with
temperatures mainly in the lower 70s.
Shower coverage will taper off from northwest to southeast during
the course of the morning as the aforementioned ribbon of deep layer
moisture ahead of the approach front shifts to our east, and
slightly drier mid-level air works its way in across the region.
Lingering low-level moisture will give way to a blossoming diurnal
cumulus field as lake breeze boundaries develop inland by midday.
The westerly flow in place will develop a typical convergent
boundary between Lake Erie and Ontario from Niagara County east-
southeastward toward Ontario county, which will provide the focus
for some scattered afternoon showers and a few rumbles of thunder.
Otherwise, the North Country will remain largely dry, and likewise
downstream of Lake Erie from Buffalo south across the far western
Southern Tier. Meanwhile, inland across Cattaraugus and Allegany
counties, the combination of the lingering pre-frontal boundary and
the Lake Erie breeze pushing inland should help develop some
scattered showers and thunderstorms there this afternoon as well. In
regards to severe potential, the overall threat is minimal but non-
zero, with a few isolated wind damage reports not out of the
question. The best locations for any severe threat would be across
the Cattaraugus and Allegany counties, as well as along the
convergence zone as it dives into Ontario County.
It will remain humid today, but not quite as warm as temperatures
should top out in the low to mid 80s. This will be some five degrees
lower than that of Monday.
Tonight, any lingering convection will quickly diminish after
sunset. The low-level moisture will remain in place, making for
another muggy night, although overnight lows will dip into the upper
60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A mid level shortwave will move from Lower Michigan to southern
Ontario on Wednesday, with associated forcing supporting the
development of a weak wave of low pressure along an east/west
oriented frontal zone over Ohio and PA. There are still differences
in track and timing details of this frontal wave in the latest 00Z
model guidance, but in a general sense it will cross the region from
west to east during the day Wednesday. Model consensus places the
best juxtaposition of moisture and forcing across the western
Southern Tier and western Finger Lakes, where the greatest chances
for rain and scattered thunderstorms will be found, with lower
chances near the Canadian border. The increase in cloud cover and
showers will keep temperatures down somewhat, with upper 70s to
lower 80s on the lake plains, and lower to mid 70s for the higher
terrain.
Showers and scattered thunderstorms associated with the frontal wave
will end from northwest to southeast late Wednesday afternoon and
evening as an area of drier air in the mid levels and a weak surface
ridge builds into the eastern Great Lakes. Expect lows in the mid
60s on the lake plains, and around 60 for the Southern Tier valleys
and Lewis County.
Thursday the latest 00Z model guidance has moved up the timing of
the next mid level shortwave and associated weak surface cold front,
moving it into the eastern Great Lakes by Thursday afternoon. This
system will be lacking deep mid level moisture, and boundary layer
moisture will also be somewhat lower than recent days as surface
dewpoints drop into the mid 60s. Despite the negatives, the
combination of the approaching trough and added convergence from
lake breeze boundaries may be enough to support a few widely
scattered showers and thunderstorms during the afternoon. A few of
these may continue into Thursday night as the trough crosses our
region, and the warm lake waters may support some nocturnal
convection over and just east of Lakes Erie and Ontario.
Temperatures will trend warmer again on Thursday, with highs in the
mid 80s on the lake plains and upper 70s on the hills. Lows Thursday
night will range from the mid to upper 60s on the lake plains to
around 60 for the Southern Tier and Lewis County.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Late this week through early next week looks quite unsettled as a
frontal zone stalls over or just south of our area. A mid level
trough approaching the Upper Great Lakes Friday will deepen into a
mid level closed low over the weekend from the central Great Lakes
to the Ohio Valley. This closed low will maintain weak forcing
across our region and support a continued feed of moisture from the
Ohio Valley, and eventually the Atlantic Ocean by early next week.
The close proximity of at least weak forcing and sufficient moisture
will maintain a chance of showers and thunderstorms each day from
Friday through Monday. Expect much of the convection to be diurnally
driven, with a peak in coverage during the afternoon and evening
each day. It should be noted that despite a chance of rain in the
forecast every day, much of this will likely be scattered in nature
with plenty of rain free time.
Temperatures aloft remain quite warm through the period, with 850mb
temps running around +16C. The resulting surface high temperatures
will depend greatly on the extent of clouds and showers each day. If
enough sun is realized, highs will reach the low to mid 80s on the
lake plains and upper 70s on the hills, with lows generally in the
60s.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Mainly VFR conditions will prevail through the TAF period, with a
few exceptions. A broken line of showers and few thunderstorms
continues to move across the region early this morning with
localized MVFR/IFR restrictions. Coverage will decrease by mid-
morning, with more scattered showers and thunderstorms developing
inland from the lake breezes this afternoon. Most TAF sites will see
low VFR conditions in the 3.5 to 5 kft range, with KJHW will be most
likely to see a period of MVFR CIGS around 2.5 kft this morning.
Outlook...
Tonight...Mainly VFR with a chance of showers...and MVFR/IFR in
patchy fog.
Wednesday...Mainly VFR with scattered showers and
thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR. A chance of showers and
thunderstorms with brief/local MVFR.
&&
.MARINE...
A line of thunderstorms will move across the east end of Lake
Ontario and up the Saint Lawrence River this morning. While any of
these storms could prompt special marine warnings, general winds and
their associated waves will remain below small craft advisory
criteria.
For the rest of today, ongoing convection at the start of the day
will gradually push east away from the lakes during the midday and
afternoon. Otherwise, moderate to occasionally fresh southwesterlies
will be found at the east ends of both lakes, but conditions should
remain below Small Craft Advisory criteria.
Winds will then become light with negligible waves across the Lower
Great Lakes Tuesday night and Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Church
NEAR TERM...Church
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Church
MARINE...Church
Hazardous weather outlook, Aug 6, 4:53 PM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
553 PM EDT Mon Aug 6 2018
NYZ001>008-010>014-019>021-085-072200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
553 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-072200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
553 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Tonight.
The probability of widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds and
locally higher waves.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 7, 3:14 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
414 AM EDT TUE AUG 7 2018
NYZ007-070915-
Jefferson-
414 AM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS APPROACHING JEFFERSON COUNTY...
At 414 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Cedar Point State Park
to 15 miles northwest of Oswego. Movement was northeast at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Watertown, Stony Point, Clayton, Adams, Dexter, Glen Park, Kring
Point State Park, Adams Center, Henderson Harbor and Wellesley Island
State Park.
This includes Interstate 81 between exits 39 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7583 4372 7585 4368 7626 4378 7629
4383 7636 4387 7635 4384 7645 4387 7650
4391 7650 4396 7644 4396 7634 4402 7636
4405 7642 4410 7643 4414 7635 4420 7631
4422 7619 4424 7617 4429 7615 4440 7586
TIME...MOT...LOC 0814Z 247DEG 32KT 4421 7644 4365 7666
HitchcockThunderstorm Wind, Jefferson
- When
- August 7, 3:58 AM EST
- Where
- Jefferson County, 2.13 mi NNW of Smithville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.900, -76.110
A large tree was reported down across Ridge Road between Route 3 and 75.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, August 7 to 11, 2018$127,000 · 1.75 in hail · 55 events
- Flash Flooding in Pennsylvania, August 7 to 8, 2018$613,000 · 6 events
- Flood and Damaging Winds in Kentucky, August 7 to 8, 2018$270,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Maryland, August 7, 20187 injured · 50 kt wind · 8 events
- Flash Flood and Flooding in Illinois, August 7, 2018$100,000 · 10 events
- Lightning Strike in Arizona, August 7, 2018$150,000 · 1 event
- Flooding and Damaging Winds in Massachusetts, August 7 to 8, 2018$43,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018$26,000 · 61 kt wind · 15 events
- Damaging Winds in Pennsylvania, August 7, 2018$29,000 · 52 kt wind · 7 events
- Damaging Wind and Lightning Strikes in New York, August 7, 20183 injured · $8,000 · 52 kt wind · 4 events
- Damaging Winds in Pennsylvania, August 7, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, August 7, 2018$16,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781518.